LETTER TO THE EDITOR
Recurrent Seizures from Sustained-Release Bupropion

Todd Sigg, Pharm.D., CSPI
Illinois Poison Center
Chicago, IL USA

Int J Med Toxicol 1999; 2(3):4



These case conferences are supported by a grant from Orphan Medical, Inc.
For more information, please call 1-888-8ORPHAN.

See also EDITOR'S COMMENT - 1999; 2(3): 5

Bupropion is a structurally unique, monocyclic antidepressant marketed since 1988. A sustained-release (SR) preparation, (ZybanÒ ), was recently introduced as an aid in smoking cessation. Seizures are common in bupropion overdoses.(1) Our patient after a SR bupropion overdose developed two seizures, ten hours apart.

A 39 year-old male with an unremarkable past medical history took a maximum of 4.5g SR bupropion. Four hours later in the Emergency Department, he experienced a tonic-clonic seizure controlled by intravenous lorazepam. Vital signs at this time were afebrile, respiratory rate 20/min, blood pressure 135/88 mmHg, and heart rate 128/min. The patient received no gastric decontamination (e.g. activated charcoal, cathartic, or whole bowel irrigation). His electrocardiogram demonstrated sinus tachycardia. A urinary EMIT assay for drugs of abuse (cocaine, opiates, phencyclidine, benzodiazepines, tricyclic antidepressants, and tetrahydrocannabinol) was negative. Bupropion does not produce a false positive result in this screen. A bupropion level was not performed. Serum acetaminophen and salicylate levels were negative. A complete blood count, and serum electrolytes, blood urea nitrogen and creatinine were within normal limits. The patient was not acidotic, serum bicarbonate 26 mmol/L, nor hypoglycemic, serum glucose 114 mg/dL.

Whole bowel irrigation was recommended but never initiated, because the abdominal radiograph was unremarkable for any bezoars or aggregations. Approximately ten hours after the initial seizure, the patient experienced another tonic-clonic seizure lasting about 90 seconds, again controlled by IV lorazepam. By the next day, the patient was medically stable, had a complete neurologic recovery, and was admitted to a psychiatric unit.

Seizures are frequently reported in overdoses of SR bupropion, but there are no reports of recurrent seizures separated by ten hours.(2-4) The second seizure may have been prevented with aggressive whole bowel irrigation, by possibly preventing bupropion absorption. Typically, a standard abdominal radiograph is not sensitive enough to rule out the presence of a bezoar or concretion. In all large overdoses of SR bupropion, aggressive whole bowel irrigation should be considered. The cost of this intervention is minimal. Even in an obtunded patient, after the placement of a nasogastric tube, the risks associated with treatment are minimal. This patient, while in the Emergency Department, should have received at least one dose of activated charcoal with or without a cathartic. Either of these interventions may shorten the length of hospitalization and reduce morbidity.

References 

  1. Physicians’ Desk Reference, 53rd edition, Medical Economics Company, Inc. Montvale, NJ 1999, pg. 1277-82.
  2. Settle EC. Bupropion sustained release: Side effect profile. J Clin Psychiatry 1998;59 Suppl 4:32-6.
  3. Storrow AB. Bupropion overdose and seizure. Am J Emerg Med 1994;12:183-4.
  4. Johnston JA, Lineberry CG, Ascher JA, et al. A 102-center prospective study of seizure in association with bupropion. J Clin Psychiatry 1991;52:450-6.

 



Int J Med Toxicol 1999; 2(3):4

This article is located at http://www.ijmt.net/ijmt/2_3/2_3_4.html

Quick Survey
Please rate this article:
1 2 3 4 5
(5 is best)
Comments?



IJMT Home | Current Issue | Past Issues | Search | Technical Support | Send Comments to ACMTNet

Copyright 1999-2003, American College of Medical Toxicology.